Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Sioux Falls, SD

June 13, 2005Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2005, 5:24 PM CDT for Jackson County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2005, 5:24 PM CDT (22:24 UTC)
Expired
Jun 13, 2005, 6:01 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:31 PM CDTHAIL 13 Sw Bergen, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 132224
SVRFSD
MNC063-132300-
/O.NEW.KFSD.SV.W.0138.050613T2224Z-050613T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 600 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTH OF BERGEN...OR ABOUT 7 MILES NORTH
  OF JACKSON...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN AROUND 540 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING 
FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

LAT...LON 4366 9512 4363 9488 4384 9486 4384 9511

$$

CHAPMAN
3 follow-up statements
000 
WWUS53 KFSD 132232
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT MON JUN 13 2005

MNC063-132300-
/O.CON.KFSD.SV.W.0138.000000T0000Z-050613T2300Z/
JACKSON MN-
532 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR 
EASTERN JACKSON COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTH OF BERGEN...OR ABOUT 8
MILES NORTH OF JACKSON...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN AROUND 535 PM CDT

AT 531 PM...WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 3 MILES 
SOUTHWEST OF BERGEN.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY
EVENING FOR NORTHWEST IOWA.

LAT...LON 4366 9512 4363 9488 4384 9486 4384 9511

$$

CHAPMAN
000 
WWUS53 KFSD 132300
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT MON JUN 13 2005

MNC063-132309-
/O.EXP.KFSD.SV.W.0138.000000T0000Z-050613T2300Z/
JACKSON MN-
600 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 600
PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED AND EXITED THE
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING 
FOR JACKSON COUNTY IN SOUTHWEST MINNESOTA...AND 800 PM CDT FOR THE
REMAINDER OF SOUTHWEST MINNESOTA.

LAT...LON 4366 9512 4363 9488 4384 9486 4384 9511

$$

CHAPMAN
000 
WWUS53 KFSD 132301 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT MON JUN 13 2005

MNC063-132309-
/O.EXP.KFSD.SV.W.0138.000000T0000Z-050613T2300Z/
JACKSON MN-
600 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY 
EXPIRES AT 600 PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED AND EXITED THE
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING 
FOR JACKSON COUNTY IN SOUTHWEST MINNESOTA...AND 800 PM CDT FOR THE
REMAINDER OF SOUTHWEST MINNESOTA.

LAT...LON 4366 9512 4363 9488 4384 9486 4384 9511

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 13, 3:20 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUN 13 2005

.DISCUSSION...

NRLY STACKED LOW IN NERN NE WL MOV NEWD OVR MN TNGT WITH UNSTABLE
WARM SECTOR SCT TSTMS AHEAD OF LOW...TO WRAPAROUND SHWRS/SCT TSTMS
BEHIND LOW TNGT. HEAVY RAIN STILL PSBL WITH WRAPAROUND AS HAS BEEN
OCCURRING NEAR WINNER IN SCNTRL SD THIS AFTN...BUT APPEARS ENERGY
JUMPING TO EAST...SO WILL LET FLOOD WATCH EXPIRE AT 6 PM. NUISANCE
WRAPAROUND SCT SHWRS STILL EXPCD TO PULL EWD THRU CWA TUE...BUT
SLOWER THAN CURRENT FCST. HIGHS TUES SHOULD OCCUR LATE AS CLDS
SLOWLY BREAK UP FM W TO E IN CWA DURG AFTN. THEN WILL KEEP THE DRY
FCST WITH WARMING TREND SPRDG EWD OVR CWA WED THRU WEEKEND AS UPR
RDG BUILDS OVER AREA. TREND IS FOR PERSISTENT SLY FLOW TO BRING
BACK MORE HUMIDITY ALSO...SO GUID TEMPS...ESP LOWS...STILL LOOK A
LIT ON THE COOL SIDE. THERE IS THE OUTSIDE PSBLTY OF A FEW RIDGE
RIDING TSTMS ESP WITH NOCTURNAL JET AT SOME POINT...BUT WAY TOO
IFFY TO PUT IN FCST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH 6PM CDT FOR
SDZ038-050-052-053-057>059-063-064.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Jun 13, 12:55 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 PM CDT MON JUN 13 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1255 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG A MARSHALL
MINNESOTA TO SPENCER IOWA LINE THROUGH THE EARLY EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OUTSIDE OF THE MODERATE
RISK AREA...INCLUDING SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA.

AN ISOLATED TORNADO IS POSSIBLE ALONG AND JUST NORTH OF A WARM
FRONT THAT IS SITUATED NEAR I 90 THROUGH THE EARLY EVENING HOURS.
OTHERWISE...THE SLIGHT AND MODERATE RISK AREAS COULD PRODUCE HAIL
UP TO ONE AND HALF INCHES WITH THUNDERSTORM WIND GUSTS TO 65 MPH.

FURTHERMORE...WEST OF A BON HOMME COUNTY TO KINGSBURY COUNTY
LINE...SOME LOCALLY HEAVY RAIN COULD FALL THIS AFTERNOON AND
EARLY EVENING...WHERE 1 TO 2 INCHES OF RAIN COULD OCCUR IN SMALL
AREAS OVER A SHORT PERIOD OF TIME.

FLOODING...
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE FAIRLY PERSISTENT
THROUGHOUT MUCH OF THE DAY TODAY WEST OF THE JAMES RIVER VALLEY.
RAINFALL AMOUNTS THROUGH TUESDAY MORNING WILL TOTAL OVER ONE INCH
IN MANY LOCATIONS.  RAINFALL RATES WITH SOME OF THE MORE INTENSE
ACTIVITY MAY RESULT IN PONDING AND FLOODING.

FLOODING WILL OCCUR ON PORTIONS OF THE LOWER VERMILLION RIVER
THROUGH WEDNESDAY NIGHT. IN ADDITION...MINOR FLOODING WILL OCCUR
ON THE LITTLE VERMILLION NEAR SALEM...FIRESTEEL CREEK FROM MOUNT
VERNON TO NEAR MITCHELL...AND THE JAMES RIVER NEAR MITCHELL
THROUGH EARLY THIS WEEK. HOWEVER...WITH ADDITIONAL
RAINFALL...OTHER RIVERS AND STREAMS MAY OVERFLOW THEIR BANKS.
PLEASE STAY TUNED FOR THE LATEST FLOOD STATEMENTS THROUGH THE NWS
SIOUX FALLS INTERNET SITE AND YOUR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE OVER THE WESTERN GREAT LAKES REGION
ON TUESDAY WILL CREATE STRONG NORTHWEST WINDS OF 20 TO 30 MPH.
THE STRONGEST WINDS WILL BE EAST OF INTERSTATE 29 ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE WINDS ARE EXPECTED
TO SUBSIDE LATE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:13 PM CDTSevere Thunderstorm WarningFSDCottonwood47 min
Jun 13, 5:56 PM CDTSevere Thunderstorm WarningFSDCottonwood34 min
Jun 13, 6:10 PM CDTSevere Thunderstorm WarningFSDLyon50 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningFSDMurray21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.